Reactions 1680, p84 - 2 Dec 2017 O S Chlorpromazine/promethazine/ phenobarbital overdose Various toxicities: case report A 49-year-old man developed phenobarbital poisoning, coma, withdrawal syndrome secondary to pharmacobezoar following an overdose of chlorpromazine/promethazine/ phenobarbital [Vegetamine A]. The man, who had a history of a depersonalization- derealisation syndrome, presented at the psychiatry department, where 45 minutes later, he developed coma; subsequently, he was hospitalised. Under the impression of brain stem infarction, he was intubated. At that time, his relevant laboratory investigations were unremarkable. As he remained comatose until day 3, an overdose was suspected. A drug screen test of tricyclic antidepressants and drugs of abuse showed the presence of barbiturates. As his barbiturate serum concentration was high, a diagnosis of severe phenobarbital poisoning was made. Subsequently, the man received activated charcoal every 4 hours; however, he remained comatose. On day 4, his serum phenobarbital concentrations increased to 145.9 µg/mL. Then, he was transferred to the emergency center. At emergency center, a Glasgow coma scale had a score of 3 (E1V1M1). His serum phenobarbital, chlorpromazine and promethazine concentrations were 99.5, 0.071 and 0.173 µg/mL, respectively. A CT scan demonstrated a large round mass in the stomach. An acute gastroscopy showed a pinkish-white mass on the lesser curvature of the stomach, which was suspected to be a pharmacobezoar. Thereafter, the pharmacobezoar was extracted, and stomach was irrigated with water. All visible pinkish-white matter was aspirated. A repeat CT scan affirmed the complete removal of the mass. Then, he was transferred to the ICU, where he underwent a direct haemoperfusion along with activated charcoal treatment. Subsequently, his serum phenobarbital concentration gradually decreased. On day 6, he had an improvement in comatose condition. Then, he acknowledged that he ingested a large quantity of chlorpromazine/ promethazine/phenobarbital tablets [amount ingested not stated]. On day 8, he experienced a delirium along with a coarse tremor in his hands, which led to a diagnosis of withdrawal syndrome. Thereafter, he received oral phenobarbital and his withdrawal symptoms disappeared. At that time, his serum phenobarbital concentration was 10 µg/mL. Later, on day 30, he was transferred to the psychiatric department [duration of treatment to reactions onsets and outcomes not stated]. Author comment: "In the present report, we describe a patient with a pharmacobezoar formed from massive ingestion of Vegetamine A tablets, resulting in promoted and prolonged toxicity." "On day 8, the patient became delirious and exhibited coarse tremor of his hands. The patient was diagnosed with withdrawal syndrome," Sato C, et al. An unexpected prolonged coma due to a pharmacobezoar formed from vegetamine A tablet ingestion. Acute Medicine and Surgery 2: 60-63, No. 1, Jan 2015. Available from: URL: http://doi.org/10.1002/ams2.58 - Japan 803284839 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera